Diabetes Planned Visit Notebook
Table of Contents
Summa Health System developed this fact sheet for patients with Type 2 diabetes. Care providers give it to patients during diabetes planned visits, and it is part of the Diabetes Planned Visit Notebook.
Family Medicine Center of Akron
Adapted from the American Diabetes Association Patient Information
What Is Hypoglycemia? (Low Blood Sugar or Insulin Reaction)
Hypoglycemia means low blood sugar. Normal blood sugar levels range between 60 and 100, so a low blood sugar is under 60. For people using insulin, hypoglycemia is often called an insulin reaction, or insulin shock.
Hypoglycemia can happen if you have taken too much insulin, eaten too little food or not eaten on time, or exercised too much. Hypoglycemia can happen even when you are doing your best to control your diabetes. You should treat hypoglycemia as soon as you notice the symptoms.
What are the Symptoms of Hypoglycemia?
Symptoms of hypoglycemia include:
- Pale skin color.
- Clumsy or jerky movements.
- Difficulty concentrating.
- Tingling sensations around the mouth.
How do you know when your Blood Sugar is Low?
If you think you are having symptoms of a low blood sugar, you should test your blood sugar level. If you cannot test your sugar level, it is better to treat your symptoms than to wait.
Remember this simple rule: When in doubt, treat.
There are many ways to treat hypoglycemia.
- Take 2 or 3 glucose tablets. Many people who use insulin carry a package of glucose tablets with them. You can buy these at the drug store.
- Eat a healthy snack like;
- 1/2 of a glass of milk (4 to 6 ounces).
- 1/2 cup (4 ounces) of fruit juice, or
- Two cheese crackers 1/2 cup.
- You can drink (4 ounces) of a regular (not diet) soft drink.
- You can mix 1 to 2 teaspoons of honey or sugar in a few ounces of liquid and drink it.
After you have eaten or taken sugar, wait 10 to 15 minutes. If you don't start to feel better after 10 to 15 minutes, repeat the sugar treatment. After a reaction, test your blood sugar. It is a good idea to test more frequently after a reaction to be sure your blood sugar stays in the normal range.
Be prepared: Always have at least one type of sugar with you. Ask your health care professional or dietitian to list foods that you can use to treat an insulin reaction.
Have Glucagon available. Have your doctor write a prescription for Glucagon
What Happens If You Pass Out?
Sometimes hypoglycemia is so bad that people may become unconscious (pass out). If you use insulin, you need to be prepared for this emergency.
If someone has an insulin reaction and becomes unconscious, he or she needs glucagon. Glucagon is a prescription drug that raises blood sugar. It is injected like insulin. There is no danger of taking too much glucagon.
Glucagon is available only by prescription. Your doctor can prescribe a glucagon emergency kit for you.
If you use insulin, you should keep glucagon at home and at work.
Everyone who uses insulin should tell a family member and a coworker about glucagon. They should know how to help you if you have an insulin reaction.
If you pass out, people should:
- Give you a shot of glucagon.
- Call for emergency help.
- NOT give you insulin.
- NOT give you food or fluids.
- NOT put their hands in your mouth.
Once they give you a shot of glucagon, they should call for medical help. If the first shot does not help after 10 to 15 minutes, you should have a second shot of glucagon.
What If You Pass Out And Do Not Have Any Glucagon?
If glucagon is not available, you should be taken to the nearest hospital emergency room. If you need immediate medical assistance or an ambulance, someone should call the emergency number in your area (such as 911) for help.
Always have at least one type of sugar with you, especially if you will be exercising or performing physical labor.
If you use insulin to treat your diabetes,
- Wear a medical ID bracelet that says you have diabetes.
- Have Glucagon available.
- Teach family and coworkers how to use glucagon and when to give it. Have your doctor write a prescription for Glucagon.
Questions about Hypoglycemia or Insulin Reactions?
Call the Family Medicine Center at (330) 375-3584, or 1-800-460-2332.
Page originally created January 2008